Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 16, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Apr 17, 2022, 9:08 PM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2022, 9:08 PM CDT (02:08 UTC)
- Expired
- Apr 18, 2022, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, MS, Perry County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted.
957
WGUS54 KMOB 180208
FFWMOB
MSC041-111-153-180815-
/O.NEW.KMOB.FF.W.0016.220418T0208Z-220418T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
908 PM CDT Sun Apr 17 2022
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Greene County in southeastern Mississippi...
Northern Perry County in southeastern Mississippi...
Southern Wayne County in southeastern Mississippi...
* Until 315 AM CDT Monday.
* At 908 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1.5 to 2.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Richton, Leakesville, Beaumont, New Augusta, State Line, Avera,
Bothwell, Sand Hill, Byrd, Piave, Brewer, Neely, East Side,
Hintonville, Smithtown, Jonathan, Bradley, McSwain, Good Hope and
Clark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3150 8894 3144 8845 3111 8843 3118 8915
3143 8915 3143 8894
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
JFPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 8:26 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 17, 8:26 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Mobile AL 826 PM CDT Sun Apr 17 2022 .MESOANALYSIS UPDATE...Current analysis shows a northward- moving outflow boundary located just north of the FL Panhandle-AL border, stretching northwest through central Wayne county in MS. This attaches to a surface low, which has also formed over southwest MS and is beginning to lift northeast. To the south of the boundary, air remains moderately unstable, with MLCAPEs of 1000 to 2000 J/kg. Upstream in southern MS and eastern LA, where temperatures are in the upper 70s to low 80s, MLCAPEs rise to 2000 to 2500 J/kg. Looking at the kinematics at play, strong diffluence aloft is present over southern Mississippi due a split 300mb flow, with a northwesterly jet over Louisiana and a west- southwesterly jet over the Tennessee River Valley. A stout shortwave trough is currently located over the MS River valley and is quickly moving eastward. Additionally, VAD analysis profiles over KMOB suggest that a low level jet may be forming as 1km winds have increased to around 30 to 35 knots. The best differential divergence has entered our southeast MS counties and is beginning to spread into southwestern AL. As this occurs, the outflow boundary will serve as a focus point for storms to develop and move along. As stated above, storms along and south of the boundary will have plenty of instability to work with, as well as PWATs of 1.5 to 1.7 inches. Model soundings also suggest that dry air remains present above 700mb. With this dry air in place and 0-6km bulk shear values ranging from 45 to 55kts, these storms have the potential to produce large hail up to at least golf ball sized. Damaging downburst winds may also be possible in some of the stronger storms. Additionally, with the forming southwesterly low level jet and light southeasterly winds at the surface, hodographs along and south of the outflow boundary are gaining more curvature, thus increasing SRH values. Therefore one or two brief tornadoes cannot be ruled out. The severe risk will push southeastward throughout the remainder of the evening, moving offshore/east of our area around, or a little after midnight. /96 && .PREV DISCUSSION... /issued 615 PM CDT Sun Apr 17 2022/ AVIATION... 00Z issuance...Upper level MVFR to VFR conditions with local low MVFR to IFR conditions in locally heavy rain were noted across the forecast area at 23z. These local drops will continue in the eastward moving convection through the evening. Additional strong thunderstorms will move over the forecast area from the west in the overnight hours ahead of an approaching cold front, bringing local drops to low end MVFR/IFR in locally heavy rains. Southerly winds around 10 knots will shift to northwesterly around 10 knots after 08z as the cold front moves across inland southeast Mississippi to southwest Alabama and the western Florida Panhandle. /16 PREV DISCUSSION... /issued 403 PM CDT Sun Apr 17 2022/ NEAR TERM UPDATE /Now Through Monday/...An upper-level trough, located over New England will continue to lift northeast. Another larger trough, currently over the north-central US, will take on a negative tilt as it digs southeastward during the period. Out ahead of the large trough, a pronounced lead shortwave trough is currently approaching the ArkLaTex region. This shortwave will continue to quickly move off to the east, passing over our region by early Monday morning. At the surface, a stationary frontal boundary, located over our northern counties, will slowly lift to the north during the day today. In response to the lead shortwave trough, a low looks to develop along the stationary boundary over Mississippi and quickly push to the northeast. As it does so, it will effectively lift the boundary north and allow for a cold front to sweep through the region by Monday morning. Current analysis shows that showers and thunderstorms have moved into southeast Alabama in response to a weak shortwave impulse moving within diffluent northwesterly flow aloft. Over our region, deep-layer moisture is currently in place across the region, with PWATs estimated to be around 1.4 to 1.7 inches. 12z soundings from KLIX and KJAN do show the presence of a dry layer between 700 and 500mb, which, with northwesterly flow aloft, has likely advected into the local area. With the dry layer in place and decent lapse rates, MLCAPEs have increased to 1500 to 2000 J/kg. DCAPEs across the region have also increased to 700 to 900 J/kg, with 900 to 1100 J/kg located upstream in western Mississippi and eastern Louisiana. 0-6km Bulk Shear values of 40 to 45 kts are also present across the region, but with 850mb winds only at 15 to 20 kts, 0-1km SRH values remain low at this time, at approximately 50 to 100 m2/s2. By the early evening hours, another area of differential divergence will move into our region as the lead shortwave approaches from the northwest. With the current PWAT and CAPE values in place, there will likely be an uptick in shower and thunderstorm activity through the afternoon. Decent shear values and high DCAPE values also suggest that some storms can become strong to severe by producing damaging winds of up to 60 mph and large hail (quarter-sized or greater). By the evening, models continue to suggest the development of a weak 25 to 30 kt low level jet. If this were to occur, this could be just enough to bring some curvature to the hodographs, which in turn may lead to an increase of 0-1km SRH values to the 100 to 150 m2/s2 range. Therefore, one or two brief tornadoes cannot be ruled out this evening. Heavy rainfall will also be possible in some of the heavier storms. If storms set up and train across the same regions, this could lead to localized flash flooding, especially for urban and low-lying areas. By late evening into early Monday morning, the cold front will approach the region. Some showers and a few thunderstorms will be possible as it passes through, however, PWATs will have decreased to 1.2 to 1.4 inches and instability values will have dropped off due to the combination of the loss of daytime heating and previous storm activity. Therefore, by this point, expect the threat of severe weather to have decreased. The front pushes through the area by mid morning, giving way to cooler and drier conditions. Lows tonight will be in the 60s across the area. Highs on Monday will remain in the 70s. /96 SHORT TERM /Monday night Through Wednesday night/...A negatively tilted upper trof over the eastern states into the Bahamas moves off into the western Atlantic through Tuesday night while a large surface ridge builds from the central states into the eastern states. This pattern promotes a deep layer northerly flow over the forecast area through Tuesday along with dry conditions. The surface ridge becomes oriented over the eastern states into the western Atlantic Wednesday into Wednesday night as another upper trof progresses across the northern Plains to the Great Lakes region. This allows for a southerly/southeasterly flow to develop but the return of moisture to the area is not expected to be sufficient to support pops and have continued with a dry forecast through the remainder of the period. Lows Monday night and Tuesday night range from the mid 40s to the lower/mid 50s at the coast. Milder overnight temperatures follow for Wednesday night when lows range from the mid 50s inland to the lower 60s near the coast. Highs on Tuesday range from around 70 well inland to the mid 70s closer to the coast, then Wednesday will be warmer with highs 75 to 80. A low risk of rip currents is expected through the period. /29 EXTENDED TERM /Thursday Through Sunday/...An upper ridge builds over the southeastern states through Friday and phases with another upper ridge which progresses across the central states into the eastern states. This results in a large upper ridge pattern over the eastern states which persists through Saturday then begins to move off into the western Atlantic on Sunday as a large upper trof advances across the central states. A surface ridge remains in place over the southeastern states through Saturday then weakens on Sunday as a cold front approaches from the west. Subsidence associated with the upper ridge building over the region will favor dry conditions continuing over the forecast area through Saturday. As the upper ridge begins to move off to the east on Sunday, abating subsidence allows for improving deep layer moisture mainly over the western portion of the area and will have slight chance pops return to the western portion of the area by Sunday afternoon. /29 MARINE...A light to occasionally moderate south to southwesterly flow tonight will become a moderate northerly flow by Monday morning in the wake of a cold front. Strong flow will then develop Monday night, along with building seas. Therefore, a Small Craft Advisory will likely be needed from Monday night through Tuesday afternoon. Moderate to at times strong east to southeasterly flow is anticipated through midweek. /96 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 17, 5:11 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
511 PM CDT Sun Apr 17 2022
ALZ263-172300-
Mobile Central AL-
511 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of central Mobile
County through 600 PM CDT...
At 510 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 5 miles west of
Midtown Mobile, moving southeast at 10 mph.
HAZARD...Winds up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, I10 And I65 and
Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3052 8813 3066 8831 3075 8825 3072 8804
3070 8804 3071 8802 3069 8803 3070 8801
3069 8802 3069 8801 3067 8803 3068 8804
3065 8803 3066 8805 3064 8806 3061 8805
3057 8809 3052 8809
TIME...MOT...LOC 2210Z 296DEG 12KT 3066 8821
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Apr 17, 7:55 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
755 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL MINEOLA 31.28N 87.64W
04/17/2022 M1.75 INCH MONROE AL EMERGENCY MNGR
&&Local storm report, Apr 17, 8:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 WSW URIAH 31.29N 87.56W
04/17/2022 E1.75 INCH MONROE AL COUNTY OFFICIAL
GOLF BALL SIZED HAIL REPORTED SOUTHWEST OF
URIAH BY COUNTY EMA.
&&
SAMLocal storm report, Apr 17, 8:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL URIAH 31.31N 87.50W
04/17/2022 M1.75 INCH MONROE AL SHIP
PHOTOS POSTED ON SOCIAL MEDIA.
&&Local storm report, Apr 17, 8:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
837 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL URIAH 31.31N 87.50W
04/17/2022 M1.75 INCH MONROE AL PUBLIC
PHOTOS POSTED ON SOCIAL MEDIA.
&&Local storm report, Apr 17, 8:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
855 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL RICHTON 31.35N 88.94W
04/17/2022 M1.00 INCH PERRY MS PUBLIC
0808 PM HAIL URIAH 31.31N 87.50W
04/17/2022 M2.00 INCH MONROE AL PUBLIC
PHOTO POSTED ON SOCIAL MEDIA.
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:38 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 52 min |
| Apr 17, 8:12 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 48 min |
| Apr 17, 8:13 PM CDT | Tornado Warning | MOB | Perry | 32 min |
| Apr 17, 8:25 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Stone, Wayne | 50 min |
| Apr 17, 8:57 PM CDT | Tornado Warning | MOB | Greene, Perry | 33 min |
| Apr 17, 9:03 PM CDT | Tornado Warning | MOB | Greene | 27 min |
| Apr 17, 9:07 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 53 min |
| Apr 17, 9:17 PM CDT | Severe Thunderstorm Warning | MOB | George, Stone | 28 min |
| Apr 17, 9:20 PM CDT | Tornado Warning | MOB | Greene | 22 min |
| Apr 17, 9:56 PM CDT | Severe Thunderstorm Warning | MOB | George | 49 min |
| Apr 18, 12:21 AM CDT | Special Weather Statement | MOB | Greene, Perry | 39 min |
| Apr 18, 8:46 AM CDT | River Flood Warning | MOB | George, Greene, Perry | 6 days |
| Apr 18, 8:49 AM CDT | River Flood Warning | MOB | George, Greene, Jackson | 6 days |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.